Archives of the
Turkish Society of Cardiology
Case report - Hypertension

Hypertensive emergency due to pheochromocytoma crisis complicated with refractory hemodynamic collapse

1.

Dr. Siyami Ersek Göğüs Ve Kalp Damar Cerrahisi Eğitim Ve Araştırma Hastanesi, İstanbul, Türkiye

Archives of the Turkish Society of Cardiology 2015; 43: 727-729
DOI: 10.5543/tkda.2015.77925
Read: 464 Downloads: 138 Published: 01 July 2021

Hypertensive emergency usually appears in older patients with previous recurrent episodes, and is among the most frequent admissions to emergency departments. A 29-year-old woman was referred to our clinic with the diagnosis of hypertensive emergency. The patient complained of severe headache, dyspnea, palpitation, diaphoresis, and confusion due to hypertensive encephalopathy. Her blood pressure was 250/150 mmHg on admission. At the referral hospital, the patient had undergone cranial CT because of her confused state and this excluded acute cerebral hemorrhage. Also at that hospital, thoracoabdominal CT for differential diagnosis depicted an adrenal mass with a necrotic core. After admission to our clinic, initial control of excessive blood pressure was not achieved despite high dose intravenous nitrate therapy. Thereafter intravenous esmolol treatment was initiated simultaneously with oral alpha blocker therapy in order to counterbalance the unopposed alpha adrenergic activity with beta blocker therapy. After 12 hours, sudden onset of hypotension developed and deepened despite IV saline, inotropic and vasopressor agents such as IV dopamine, noradrenaline and adrenaline. The patient died at the 24th hour due to hemodynamic collapse as a result of hyperadrenergic state due to possible pheochromocytoma crisis. This case is an exceptional example of hypertensive emergency secondary to fulminant pheochromocytoma crisis failing to respond to intensive antihypertensive treatment, and in which patient death was unavoidable due to uncontrolled excessive adrenergic activity which led to profound cardiogenic shock.

Files
TURKISH
ISSN 1016-5169 EISSN 1308-4488